EconPapers    
Economics at your fingertips  
 

Probabilistic Analysis of Failures in Power Transmission Networks and Phase Transitions: Study Case of a High-Voltage Power Transmission Network

A. Farina (), A. Graziano (), Francesca Mariani and F. Zirilli ()
Additional contact information
A. Farina: SELEX Sistemi Integrati s.p.a.
A. Graziano: SELEX Sistemi Integrati s.p.a.
F. Zirilli: Università di Roma “La Sapienza”

Journal of Optimization Theory and Applications, 2008, vol. 139, issue 1, No 11, 199 pages

Abstract: Abstract We present the failure analysis of a study case of a high-voltage power transmission network using the mathematical model of cascading blackouts introduced in Carreras et al. (Chaos 12:985–994, 2002). When the load of the network is randomly perturbed, we study the probability density function of the measure of the size of the resulting blackout as a function of the mean load level. The mathematical model used approximates the network with an undirected graph made of generator, load and junction nodes connected by branches representing the lines of the network. The electric flow in the network is found solving the optimal DC power-flow problem and the sequence of events causing a cascading blackout is simulated using a numerical scheme. The analysis points out the existence of values of the mean total power demand such that for higher values when the blackout size measure increases the decay of the blackout size measure probability density function changes from being best fitted by a negative exponential to being best fitted by an inverse power law. The analogies between this phenomenon and the phase transition phenomenon studied in statistical mechanics are discussed. The website: http://www.ceri.uniroma1.it/ceri/zirilli/w1 contains some auxiliary material including animations that helps the understanding of this paper.

Keywords: Power transmission networks; Cascading blackouts; Stochastic optimization; Linear programming (search for similar items in EconPapers)
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10957-008-9435-x Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joptap:v:139:y:2008:i:1:d:10.1007_s10957-008-9435-x

Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/10957/PS2

DOI: 10.1007/s10957-008-9435-x

Access Statistics for this article

Journal of Optimization Theory and Applications is currently edited by Franco Giannessi and David G. Hull

More articles in Journal of Optimization Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-04-30
Handle: RePEc:spr:joptap:v:139:y:2008:i:1:d:10.1007_s10957-008-9435-x